Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 257, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 5, 2008, 7:09 PM CDT for 4 counties in Illinois. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 7:09 PM CDT (00:09 UTC)
- Expired
- Aug 5, 2008, 8:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Christian County, IL, Macon County, IL, Sangamon County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 83 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:17 PM CDT | TSTM WND DMG | 2 Sw Taylorville, IL | TREE LIMBS DOWN. |
| Aug 5, 7:17 PM CDT | TSTM WND DMG | Taylorville, IL | TREE DOWN |
| Aug 5, 7:17 PM CDT | TSTM WND GST 60 | 2 Sw Taylorville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 060009
SVRILX
ILC021-115-167-173-060115-
/O.NEW.KILX.SV.W.0257.080806T0009Z-080806T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
709 PM CDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SHELBY COUNTY IN CENTRAL ILLINOIS...
CHRISTIAN COUNTY IN CENTRAL ILLINOIS...
EXTREME EASTERN SANGAMON COUNTY IN CENTRAL ILLINOIS...
SOUTHERN MACON COUNTY IN CENTRAL ILLINOIS...
* UNTIL 815 PM CDT.
* AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF MOUNT AUBURN
TO 4 MILES NORTH OF TAYLORVILLE TO 12 MILES SOUTHWEST OF
TAYLORVILLE...OR ALONG A LINE EXTENDING FROM 18 MILES WEST OF
DECATUR TO 4 MILES NORTH OF TAYLORVILLE TO 6 MILES NORTHWEST OF
NOKOMIS...AND WAS MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
STONINGTON...
BLUE MOUND...
MOWEAQUA...
ASSUMPTION...
PANA...
MACON...
MOUNT ZION...
TOWER HILL...
OTHER LOCATIONS IN THIS WARNING INCLUDE...COWDEN...LONG CREEK...
WESTERVELT AND LAKEWOOD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3922 8882 3922 8914 3934 8916 3934 8940
3984 8936 3983 8881
TIME...MOT...LOC 0010Z 276DEG 29KT 3980 8925 3958 8925
3936 8934
$$
BARNES3 follow-up statements
000
WWUS53 KILX 060029
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
729 PM CDT TUE AUG 5 2008
ILC021-115-167-173-060115-
/O.CON.KILX.SV.W.0257.000000T0000Z-080806T0115Z/
CHRISTIAN-MACON-SANGAMON-SHELBY-
727 PM CDT TUE AUG 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN MACON...EXTREME EASTERN SANGAMON...CHRISTIAN AND WESTERN
SHELBY COUNTIES...
AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 2 MILES NORTHWEST OF BOODY TO 6
MILES NORTHWEST OF ASSUMPTION TO 3 MILES SOUTH OF ROSAMOND...OR ALONG
A LINE EXTENDING FROM 9 MILES SOUTHWEST OF DECATUR TO 9 MILES
NORTHEAST OF TAYLORVILLE TO 7 MILES NORTHEAST OF NOKOMIS...MOVING
EAST AT 35 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
OCONEE...
PANA...
MOWEAQUA...
MACON...
ASSUMPTION...
ELWIN...
MOUNT ZION...
HERRICK...
TOWER HILL...
HERVEY CITY...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. AN OFFICIAL
WEATHER OBSERVER REPORTED ESTIMATED WINDS OF 60 MPH ALONG WITH
NUMEROUS TREE LIMBS DOWN IN TAYLORVILLE. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3922 8882 3922 8914 3934 8916 3934 8940
3984 8936 3983 8881
TIME...MOT...LOC 0027Z 276DEG 29KT 3978 8907 3958 8910
3934 8916
$$
BARNES000
WWUS53 KILX 060055
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
755 PM CDT TUE AUG 5 2008
ILC021-167-060106-
/O.CAN.KILX.SV.W.0257.000000T0000Z-080806T0115Z/
CHRISTIAN-SANGAMON-
756 PM CDT TUE AUG 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN SANGAMON AND
CHRISTIAN COUNTIES IS CANCELLED...
AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3923 8911 3934 8904 3942 8903 3984 8904
3983 8881 3922 8882
TIME...MOT...LOC 0056Z 276DEG 29KT 3974 8884 3955 8884
3924 8893
$$
ILC115-173-060115-
/O.CON.KILX.SV.W.0257.000000T0000Z-080806T0115Z/
MACON-SHELBY-
756 PM CDT TUE AUG 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN MACON AND WESTERN SHELBY COUNTIES...
AT 752 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HERVEY
CITY TO 6 MILES NORTH OF WESTERVELT TO 6 MILES WEST OF COWDEN...OR
ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF DECATUR TO 11 MILES
NORTH OF SHELBYVILLE TO 14 MILES SOUTHWEST OF SHELBYVILLE...MOVING
EAST AT 33 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
COWDEN...
LAT...LON 3923 8911 3934 8904 3942 8903 3984 8904
3983 8881 3922 8882
TIME...MOT...LOC 0056Z 276DEG 29KT 3974 8884 3955 8884
3924 8893
$$
BARNES000
WWUS53 KILX 060111
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
811 PM CDT TUE AUG 5 2008
ILC115-173-060121-
/O.EXP.KILX.SV.W.0257.000000T0000Z-080806T0115Z/
MACON-SHELBY-
811 PM CDT TUE AUG 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MACON AND WESTERN
SHELBY COUNTIES EXPIRES AT 815 PM CDT...
AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3923 8911 3934 8904 3942 8903 3984 8904
3983 8881 3922 8882
TIME...MOT...LOC 0111Z 276DEG 29KT 3973 8868 3954 8868
3923 8878
$$
BARNESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:50 PM CDT, 19 minutes earlier.
Area forecast discussion, Aug 5, 6:50 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 650 PM CDT TUE AUG 5 2008 .DISCUSSION... ISSUED 251 PM CDT TUE AUG 5 2008 WE FELL JUST SHY OF OFFICIAL HEAT ADVISORY CRITERIA TODAY...WHICH WAS THE FEAR DUE TO ONGOING CONVECTION. THE PROSPECT OF ANY SIGNIFICANT SUNSHINE THE REST OF THE DAY IS DIMINISHING AS CONVECTION DEVELOPS BACK TO THE WEST IN N MO. HAVE ALREADY CANCELLED THE HEAT ADVISORY. SHORT TERM...TONIGHT THROUGH THURSDAY. THE COLD FRONT APPEARS TO JUST PASSED THROUGH GBG IN OUR NW AREA. CONVECTION WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT THROUGH THIS EVENING. A FEW STRONG STORMS WILL BE POSSIBLE...MAINLY IN OUR SE AREA. OUR 18Z SOUNDING SHOWED MORE STABLE AIR THIS FAR NORTH...BUT A BRIEF PERIOD OF SUNSHINE FROM IJX AND SPI TO EFFINGHAM AND LWV MAY HELP DIMINISH THE LOW LEVEL CIN...AND INCREASE THE MUCAPES. THE LATEST SWOMCD HIGHLIGHTED OUR SE AREA FOR A POTENTIAL WATCH LATER THIS AFTN. WILL KEEP HIGH CHC TO LIKELY POPS THIS EVENING IN THE SOUTHERN HALF OF THE CWA...WITH LOWER CHANCES AFTER MIDNIGHT CENTRAL AND NORTH. GUIDANCE IS IN A LITTLE BETTER AGREEMENT ON THE FRONTAL POSITION BY 12Z WED...KEEPING IT CLOSE TO THE SOUTHERN BORDER OF OUR CWA SOUTH OF LWV. OUR SE 6 COUNTIES APPEAR TO HAVE THE HIGHEST POTENTIAL FOR STORMS ON WED...WITH SLIGHT CHANCES EXTENDING BACK TWRD SPI AND IJX. THE NAM...GFS...AND ECMWF ALL INDICATE A STORM COMPLEX DEVELOPING WED NIGHT IN NC MO AND ROLLING TOWARD SC IL. THE GFS IS ABOUT 6 TO 12 HOURS FASTER THAN THE NAM AND ECMWF...BUT POSITIONING IS SIMILAR. WILL KEEP SOME SCHC POPS IN OUR SOUTH DUE TO THE PROXIMITY OF THAT POTENTIAL MCS. WITH THE NAM BEING SLOWER WITH THE SYSTEM...IT LINGERS PRECIP NEAR OUR S CWA THROUGH THURS. BUT THE GFS AND ECMWF PUSH THE FRONT FARTHER SOUTH AND KEEP US DRY. WILL KEEP A DRY FORECAST FOR THUR. LONG TERM...FRIDAY THROUGH TUESDAY. HIGH PRESSURE IS EXPECTED TO PROVIDE PLEASANT WEATHER FOR FRIDAY THROUGH SUNDAY...AND GUID IS IN DECENT AGREEMENT THROUGH SUNDAY. AFTER THAT...THERE ARE SIGNIFICANT DIFFERENCES IN THE GFS AND ECMWF. THE ECMWF CONTINUES TO PUSH A STRONG STORM SYSTEM DIRECTLY OVER CENTRAL ILLINOIS ON SUNDAY NIGHT AND MONDAY. THE GFS HAS THAT COMPLEX WELL SOUTH OF US. I INTRODUCED /SILENT/ SLIGHT CHANCE POPS FROM SUNDAY AFTERNOON THROUGH TUES TO ACCOUNT FOR THE POTENTIAL SYSTEM AND LINGERING FRONTAL BOUNDARY. BOTH ECMWF AND GFS HAVE BEEN CONSISTENT IN THEIR DIFFERING SOLUTIONS SO FAR...SO DECIDED TO KEEP THE POPS LOW. && .AVIATION... ISSUED 650 PM CDT TUE AUG 5 2008 FORECAST CONCERNS THIS PERIOD INCLUDE CONVECTION ACRS THE SPI AND DEC AREAS AS WELL AS THE POTENTIAL FOR SOME FOG DEVELOPMENT OVERNIGHT. COLD FRONT WAS SHIFTING SLOWLY SOUTHEAST ACRS THE FCST AREA BUT WITHOUT MUCH OF A PUSH AS SFC WNDS BEHIND THE BNDRY SHIFT INTO THE NORTH AT LESS THAN 10 KTS. WL SEE SOME BRIEF MVFR AND PSBLY IFR CIGS IN THE TSRA ACRS SPI AND DEC OVR THE NEXT SVL HOURS WITH A SHIFT TO THE SOUTH DURING THE LATE EVENING HOURS. LOCAL GUSTS TO 35KTS PSBL WITH SOME OF THE STRONGER STORMS OVR THE NEXT HOUR OR TWO. WITH THE RESIDUAL LOW LVL MOISTURE AND LIGHT WINDS EXPECTED OVERNIGHT...SOME PATCHY FOG IS STILL EXPECTED. WL CONTINUE WITH TEMPO GROUDS AFTR 06Z FOR THE FOG WHICH SHOULD BURN OFF QUICKLY AFTR 13Z WEDNESDAY AS HIGH PRESSURE SETTLES IN FROM THE NORTH. SMITH && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 5, 3:06 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 306 PM CDT TUE AUG 5 2008 ILZ027>031-036>038-040>046-048-053>057-063-061100- CHAMPAIGN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER- STARK-TAZEWELL-VERMILION-WOODFORD- 306 PM CDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT DROPS INTO THE AREA. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ047-049>052-061-062-066>068-071>073-061100- CASS-CHRISTIAN-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE- MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY- 306 PM CDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT THIS AFTERNOON. FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED. SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND PENNY SIZED HAIL POSSIBLE. THE SEVERE WEATHER THREAT WILL SHIFT INTO SOUTHERN ILLINOIS LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY BETWEEN 3 PM AND 10 PM. BARNES
In the hours before
Local storm report, Aug 5, 2:19 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
219 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND DMG HOOPESTON 40.47N 87.67W
08/05/2008 VERMILION IL EMERGENCY MNGR
25 TO 30 LARGE TREES DOWN ON THE NORTHEAST SIDE OF
HOOPESTON. 1 LARGE TREE DESTROYED A CAR
&&
KELLYLocal storm report, Aug 5, 6:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
645 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 1 W JACKSONVILLE 39.73N 90.25W
08/05/2008 MORGAN IL EMERGENCY MNGR
TREES UP TO 2 FEET IN DIAMETER DOWN, AND POWER LINES
BLOCKING HIGHWAY 104.
0610 PM TSTM WND DMG 1 SSE JACKSONVILLE 39.71N 90.23W
08/05/2008 MORGAN IL CO-OP OBSERVER
8 INCH LIMBS DOWN ON A HOUSE.
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:42 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Clay, Cumberland, Effingham, Jasper, Richland and 1 more | 63 min |
| Aug 5, 8:38 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Clay, Crawford, Cumberland, Effingham, Jasper and 2 more | 52 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.